Louisiana, 2008

Funnel Cloud in Louisiana, August 21, 2008

August 21, 2008 · NWS LIX · 1 event in 1 county or zone

Isolated strong thunderstorms developed in a moist and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated strong thunderstorms developed in a moist and unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 21, 3:02 AM CST, 11 hours 43 minutes earlier.

Area forecast discussion, Aug 21, 3:02 AM CST, 11 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
402 AM CDT THU AUG 21 2008

.DISCUSSION...

EARLY THIS MORNING TROPICAL STORM FAY WAS JUST OFF THE
NORTHEASTERN COAST OF FLORIDA. AN UPPER-LEVEL LOW WAS OVER THE
CENTRAL PLAINS STATES WITH GENERALLY SOUTHWESTERLY FLOW ALOFT OVER
THE LOWER MISSISSIPPI VALLEY. AS FAY IS EXPECTED TO DRIFT BACK
ONSHORE INTO NORTHERN FLORIDA AND THE UPPER LOW OVER THE PLAINS
WEAKENS SOMEWHAT...OUR AREA AGAIN WILL SEE SCATTERED CONVECTION
ACROSS THE AREA TODAY...BUT DIMINISHING ON FRIDAY. GREATER
THUNDERSTORM ACTIVITY AGAIN WILL BE TO THE WEST/NORTHWEST OF OUR
AREA...CLOSER TO THE UPPER LOW/TROUGH.

UPPER-LEVEL RIDGING THAT IS EXPECTED TO SPREAD ACROSS THE
CENTRAL PLAINS/MID-MISSISSIPPI VALLEY INTO THE MID-ATLANTIC STATES
WILL HELP TO KEEP FAY FARTHER SOUTH. WITH THE SHIFT SOUTHWARD OF
THE FORECAST TRACK FOR FAY IN THE EXTENDED...THIS COULD POSE
MORE PROBLEMS FOR US IN THE LONGER TERM. FAY IS NOW EXPECTED TO
MOVE INTO SOUTHEASTERN/COASTAL MISSISSIPPI BY MONDAY MORNING...AND
THEN STALL. ALTHOUGH ONLY A REMNANT LOW BY THIS POINT...THIS WOULD
INCREASE RAIN CHANCES AND TOTALS FOR THE AREA FOR THE BEGINNING OF
NEXT WEEK.  25

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH MOST OF THE TAF
PERIOD. MVFR VSBYS DUE TO FOG WILL PREVAIL THROUGH THE EARLY MORNING
HOURS AT MCB BUT SHOULD IMPROVE TO VFR BY 15Z. BTR MAY ALSO
EXPERIENCE A FEW HOURS OF MVFR VSBYS DUE TO FOG. THERE WILL BE A
CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON HOURS
ACROSS THE AREA...BUT LIKELIHOOD OF THUNDERSTORMS AT ANY GIVEN SITE
REMAINS LOW ENOUGH THAT NO MENTION HAS BEEN MADE IN THE TAFS.  95

.MARINE...

A WEAK SURFACE RIDGE WILL REMAIN IN PLACE OVER THE COASTAL WATERS
THROUGH THIS EVENING.  LIGHT WINDS AND FAIRLY CALM SEAS CAN BE
EXPECTED. THOUGH TROPICAL STORM FAY IS EXPECTED TO REMAIN INLAND...
OUTER RAIN BANDS MAY AFFECT THE COASTAL WATERS OVER THE WEEKEND AND
INTO THE FIRST PART OF NEXT WEEK. THESE RAIN BANDS WILL RESULT IN
GUSTY WINDS AND LOCALLY HIGHER SEAS. IN ADDITION...SWELLS MAY CAUSE
SEAS TO BUILD TO SMALL CRAFT CRITERIA BY SUNDAY. CONDITIONS SHOULD
BEGIN TO IMPROVE MONDAY AFTERNOON AND TUESDAY.  95

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  90  71  91  72 /  40  20  20  20
BTR  90  72  92  73 /  40  20  20  20
MSY  90  75  92  77 /  30  10  20  20
GPT  90  74  91  73 /  30  10  20  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 21, 10:24 AM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1124 AM CDT THU AUG 21 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-220500-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1124 AM CDT THU AUG 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE OF
PRODUCING OCCASIONAL LIGHTNING...WIND GUSTS TO 30 MPH AND BRIEF
HEAVY RAINFALL. SOME LOCALIZED ACCUMULATIONS AROUND 1 INCH IS
POSSIBLE THOUGH MUCH OF THE AREA WILL AVERAGE LESS THAN ONE-
QUARTER OF AN INCH TODAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS.  THE REMNANTS OF TROPICAL
STORM FAY ARE EXPECTED TO MOVE INTO SOUTHEASTERN MISSISSIPPI SUNDAY
NIGHT...BRINGING THE MOST NUMEROUS THUNDERSTORMS TO THE AREA EARLY
NEXT WEEK.  THE BIGGEST THREAT WILL BE HEAVY RAINFALL.  OTHERWISE...
ORGANIZED SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED DURING THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, St. Bernard

When
August 21, 2:45 PM CST to 2:48 PM CST
Where
St. Bernard County, Meraux
Reported by
Emergency Manager
Coordinates
29.930, -89.930

A funnel cloud was briefly observed.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133929.